Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 19, NWS Dodge City, KS

October 9, 2013Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Oct 9, 2013, 1:25 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2013, 1:25 PM MDT (19:25 UTC)
Expired
Oct 9, 2013, 6:00 PM MDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WWUS83 KDDC 091925
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED OCT 9 2013

...RED FLAG CONDITIONS LIKELY THROUGH EARLY THIS EVENING...

.GUSTY SOUTHERLY WINDS AND DRY CONDITIONS WITH RELATIVE HUMIDITY
LESS THAN 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
THROUGH EARLY THIS EVENING.

KSZ061-074-100000-
/O.NEW.KDDC.FW.W.0019.131009T1925Z-131010T0000Z/
HAMILTON-STANTON-
225 PM CDT WED OCT 9 2013 /125 PM MDT WED OCT 9 2013/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR EXTREME
SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON AND FIRE 
  WEATHER ZONE 074 STANTON.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THROUGH EARLY THIS EVENING

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* TEMPERATURES...IN THE UPPER 80S.

* IMPACTS...VERY AGGRESSIVE FIRE WEATHER BEHAVIOR COULD LEAD TO 
  FIRES QUICKLY GROWING OUT OF CONTROL. OUTDOOR BURNING IS 
  STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

32
1 follow-up statement
474 
WWUS83 KDDC 100004
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT WED OCT 9 2013

...RED FLAG CONDITIONS WERE DIMINISHING ACROSS FAR WESTERN
KANSAS...

KSZ061-074-100115-
/O.EXP.KDDC.FW.W.0019.000000T0000Z-131010T0000Z/
HAMILTON-STANTON-
704 PM CDT WED OCT 9 2013 /604 PM MDT WED OCT 9 2013/

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF FAR SOUTHWEST KANSAS...

THE RELATIVE HUMIDITY EARLY THIS EVENING WAS INCREASING TO 20
PERCENT AND WILL CONTINUE TO CLIMB AS TEMPERATURES FALL WITH THE
SETTING SUN.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 9, 12:10 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 9, 12:10 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CDT Wed Oct 9 2013

...UPDATE TO SHORT TERM...

.SYNOPSIS...
ISSUED AT 1000 AM CDT WED OCT 9 2013

Water vapor imagery and 12Z upper air analysis indicate a deep upper
level trough of low pressure dropping south across northern
California and western Nevada, enhancing a southwesterly flow aloft
across the Western High Plains. Near the surface, a surface low is
located across northeastern Colorado, southwestern Nebraska, and
extreme northwestern Kansas with an attendant trough axis extending
southward along the Colorado/Kansas border. Low level moisture is
slowly returning northward into central and portions of western
Kansas with surface dewpoints primarily in the 40s(F). A dryline
is becoming more pronounced across extreme southwest Kansas with
surface dewpoints only in the upper 20s(F) and 30s(F) behind it
near the Colorado border.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 107 PM CDT WED OCT 9 2013

Short range models indicate the upper level trough of low pressure
along the Pacific coast dropping further south into southern
California tonight then turning eastward into the Desert Southwest
Thursday. Although upper level dynamic support will begin to
increase across the Western High Plains, a slow moisture return will
limit instability resulting in dry conditions persisting across
western Kansas through mid to late afternoon Thursday. Above normal
temperatures will continue tonight and Thursday as surface trough
anchored along the Colorado/Kansas border continues to influence
a modest low level southerly flow across western Kansas. Look for
lows down into the 50s(F) once again tonight while lower to mid
80s(F) are likely Thursday afternoon.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 227 AM CDT WED OCT 9 2013

An upper level low will dig into the Four Corners region tomorrow
before ejecting northward into the Northern Plains on Friday. As
this system approaches, winds will be from a southerly direction at
the surface as an area of low pressure intensifies across eastern
Colorado. Breezy conditions are expected in the afternoon. During
the same time period, surface high pressure will be located across
the Eastern United states with flow on the back side bringing up low
level moisture from the Gulf of Mexico. Surface dewpoints are
anticipated to increase into the 50s. Mid levels of the atmosphere
are expected to cool as the aforementioned system moves into the
high plains. This will allow the atmosphere to become unstable
across western Kansas with a chance of strong to severe
thunderstorms possible late Thursday afternoon into early Friday
morning. The main piece of energy with this system will be located
across western Nebraska and northwest Kansas and where the most
severe storms will most likely occur. Highs Thursday are forecasted
to reach into the lower 80s with lows Friday morning ranging from
the mid 40s across west central Kansas to around 60 degrees across
south central Kansas.

A cold front will then move through western Kansas early Friday then
stall out across western Oklahoma and south central Kansas Friday
afternoon into Friday night as the main part of the system moves
into the Northern Plains. This will shift winds to more of a
northwesterly direction behind the front. A second piece of upper
level energy will move through the area early Saturday morning with
an area of low pressure at the surface forming across the KS/OK
border. This may cause enough lift across central and south central
Kansas for a few isolated thunderstorms to form. The remainder of
the CWA should remain dry with partly cloudy skies. Winds will then
shift to the north to northeast during this time frame. Dry
conditions are forecasted Saturday night into Sunday morning as high
pressure builds into the area. Highs Friday and Sunday are
anticipated to rise into the 70s with highs in the 60s on Saturday.
Lows Saturday and Sunday morning are forecasted to range from the
lower 40s across west central Kansas to mid 50s across south central
Kansas.

Models then suggest yet another piece of upper level energy to
intensify across the Central and Northern Rockies Sunday into
Monday. Western Kansas should remain dry during most of the day
Sunday with increasing thunderstorm chances Sunday night into
Monday. This system is still a ways out and will be monitored in
future model runs to get a better handle on it. Lows Monday morning
are anticipated to dip into the 50s with highs Monday afternoon
ranging from the mid 60s across northern Kansas to lower 70s across
the KS/OK border.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 1202 PM CDT WED OCT 9 2013

VFR conditions will prevail at all TAF sites through early Thursday
morning. As for winds, a surface low will remain anchored across
northeastern Colorado and northwestern Kansas through Thursday while
an attendant trough axis extends southward along the Colorado/Kansas
border. Southerly winds of around 20 to 30kt will continue through
early this evening then generally fall to 15kt and below overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  82  52  77 /   0  10  20  10
GCK  54  83  50  74 /   0  10  40  10
EHA  53  82  47  73 /   0  20  40   0
LBL  55  83  49  76 /   0  10  30   0
HYS  55  83  54  78 /   0   0  40  10
P28  55  82  58  83 /   0   0  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...JJohnson
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Oct 9, 1:25 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
225 AM CDT WED OCT 9 2013

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
225 AM CDT WED OCT 9 2013 /125 AM MDT WED OCT 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOME LIKELY FROM LATE THURSDAY AFTERNOON INTO
FRIDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SATURDAY
INTO TUESDAY, HOWEVER IT IS TOO EARLY TO TELL IF ANY OF THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.